Accidental intravenous administration of levobupivacaine in the postoperative period

Cover Page
Open Access Open Access
Restricted Access Access granted
Restricted Access Subscription or Fee Access

Abstract


Levobupivacin was introduced into clinical practice as a drug with a low risk of complications from the cardiovascular and central nervous system. The purpose of the report is to present a case of unintentional intravenous administration of levobupivacaine with epidural analgesia. After vertebral surgery, the patient was mistakenly injected with 10 ml of a 0.5% solution of levobupivacaine. Clinically, systemic toxicity was manifested only in mild euphoria. After lipid resuscitation, the patient’s condition improved. Despite the successful outcome of the clinical case, the anesthesiologist must always have the means to carry out lipid resuscitation. Education of nurses on epidural drug administration is required. The issue of transporting patients with an epidural catheter to a specialist ward needs further discussion.


Full Text

Restricted Access

About the authors

A. A. Leonoff

Rostov Regional Hospital of Phthisiopneumology

Author for correspondence.
Email: leonoff0582@gmail.com

Russian Federation, 344065, Rostov

anesthesiologist

V. A. Koriachkin

Saint-Petersburg State Pediatric Medical University of the Ministry of Healthcare of the Russian Federation

Email: leonoff0582@gmail.com
ORCID iD: 0000-0002-3400-8989

Russian Federation, St. Petersburg, 194100

D. V. Zabolotskii

Saint-Petersburg State Pediatric Medical University of the Ministry of Healthcare of the Russian Federation

Email: leonoff0582@gmail.com
ORCID iD: 0000-0002-6127-0798

Russian Federation, St. Petersburg, 194100

References

  1. Koryachkin V.A., Chupris V.G., Cherny A.Zh., Kazarin V.S., Liskov M.A., Malevich G.M., Maltsev M.P. Systemic toxicity of local anesthetics during regional anesthesia in orthopedics and traumatology. Travmatologiya i ortopediya Rossii. 2015; 1 (75): 129−35. (In Russian)
  2. Lakhin R.E., Koryachkin V.A., Uvarov D.N., Ulrich G.E., Shifman E.M., Glushchenko V.A., Kulikov A.V. Intensive therapy for systemic toxicity with local anesthetics (clinical recommendations). Regionalnaya anrstezia i lechenie ostroy boli. 2016; 3: 197−204. (In Russian)
  3. El-Boghdadly K., Pawa A., Chin K.J. Local anesthetic systemic toxicity: current perspectives. Local Reg. Anesth. 2018; 11: 35−44.
  4. Kopacz D.J., Allen H.W. Accidental intravenous levobupivacaine. Anesth. Analg. 1999; 89 (4): 1027−9.
  5. Foxall G., McCahon R., Lamb J., Hardman J.G., Bedforth N.M. Levobupivacaine-induced seizures and cardiovascular collapse treated with Intralipid. Anaesthesia. 2007; 62 (5): 516-8.
  6. Salomäki Т.Е, Laurila P.A., Ville J. Successful Resuscitation after Cardiovascular Collapse following Accidental Intravenous Infusion of Levobupivacaine during General Anesthesia. Anesthesiology. 2005; 103 (11): 1095−6.
  7. Crews J., Rothman T., Breslin D.S., Martin G., MacLeod D., D’Ercole F., Grant S.A. Central nervous system toxicity following the administration of levobupivacaine for lumbar plexus block: A report of two cases. Reg. Anesth. Pain Med. 2003; 28: 144–7.
  8. Lerman J., Nolan J., Eyres R., Schily M., Stoddart P., Bolton C.M. et al. Accidental intravenous levobupivacaine. Anesth. Analg. 1999; 89: 1027–9.
  9. Neal J.M., Bernards C.M., Butterworth J.F. et al. ASRA practice advisory on local anesthetic systemic toxicity. Reg. Anesth. Pain Med. 2010; 35 (2): 152–61.
  10. Gregorio G.D., Neal J.M., Rosenquist R.W., Weinberg G.L. Clinical Presentation of Local Anesthetic Systemic Toxicity: A Review of Published Cases, 1979 to 2009. Regional Anesthesia and Pain Medicine. 2010; 35: 2 181−7.
  11. Gitman M., Barrington M.J. Local anesthetic systemic toxicity: a review of recent case reports and registries. Reg. Anesth. Pain Med. 2018; 43: 124–30
  12. Burlacu C.L., Buggy D.J. Update on local anesthetics: focus on levobupivacaine. Ther. Clin. Risk Manag. 2008; 4 (2): 381−92.
  13. Huang Y.F., Pryor M.E., Mather L.E. et al. Cardiovascular and central nervous system effects of intravenous levobupivacaine and bupivacaine in sheep. Anesth. Analg. 1998; 86: 797–804.
  14. Groban L. Central nervous system and cardiac effects from long-acting amide local anesthetic toxicity in the intact animal model. Reg. Anesth. Pain Med. 2003; 28: 3–11.
  15. Bardsley H., Gristwood R., Baker H. et al. A comparison of the cardiovascular effects of levobupivacaine and rac-bupivacaine following intravenous administration to healthy volunteers. B. J. Clin. Pharmacol. 1998; 46: 245–9.
  16. Dauphin A., Gupta R.N., Young J.E. et al. Serum bupivacaine concentrations during continuous extrapleural infusion. Can. J. Anaesth. 1997; 44: 367–70.
  17. Order of the Ministry of Health and Social Development of the Russian Federation No. 541n dated July 23, 2010 “On the approval of a unified qualification guide for the posts of managers, specialists and employees, section“ qualification characteristics of the posts of workers in the healthcare sector ”(as amended by Order of the Ministry of Labor of the Russian Federation dated 09.04.2018 No. 214н). Available at: https://www.medsestre.ru/files/file/ps_22_02_19/ps_medicinskaya_sestra.pdf (access 26.05.2020). (In Russian)

Statistics

Views

Abstract - 108

PDF (Russian) - 0

Cited-By


Article Metrics

Metrics Loading ...

Refbacks

  • There are currently no refbacks.

Copyright (c) 2019 Eco-Vector



This website uses cookies

You consent to our cookies if you continue to use our website.

About Cookies